Texas, 2011

Wildfire in Texas, April 21 to 24, 2011

April 21 to 24, 2011 · NWS LCH · 2 events in 2 counties and zones

Ongoing extreme to exceptional drought conditions across southeast Texas contributed to several large wildfires.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$55,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Ongoing extreme to exceptional drought conditions across southeast Texas contributed to several large wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 21, 5:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 21, 5:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 AM CDT THU APR 21 2011

.DISCUSSION...
FOR 12Z TAF ISSUANCE.

&&

.AVIATION...
SFC OBSERVATIONS AND SATELLITE IMAGERY INDICATE THAT LOW CLOUD
DEVELOPMENT HAS BEEN A LITTLE MORE RAGGED THAN PREVIOUSLY EXPECTED
SO FAR TONIGHT WITH CEILINGS GENERALLY ALL OVER THE PLACE UP UNTIL
THE PAST HOUR OR SO WHEN MOST LOCATIONS HAVE FINALLY SETTLED INTO
THE MVFR RANGE. LIKE PAST DAYS EXPECTING CEILINGS TO LIFT TO VFR
OVER THE NEXT FEW HOURS WHILE SRLY WINDS ALSO INCREASE TO 12-15
KNOTS WITH HIGHER GUSTS. GOOD CAPPING INVERSION SEEN IN FORECAST
SOUNDINGS SHOULD LIMIT CONVECTION TO JUST A VERY SLIM CHANCE AT
BEST SO NO POPS HAVE BEEN INCLUDED IN THE TAFS ATTM. FORECAST
SOUNDINGS/TIME-HEIGHT SECTIONS INDICATE ANOTHER ROUND OF MVFR
CEILINGS SHOULD DEVELOP AGAIN AFTER SUNSET.

25

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT THU APR 21 2011/

DISCUSSION...

WEAK COLD FRONT HAS SAGGED SOUTHWARD AND STALLED THIS MORNING AS
NOTED BY SURFACE OBS AND KPOE BASE VELOCITY DATA...AND CURRENTLY
STRETCHES FROM NEAR NACOGDOCHES TO NATCHITOCHES TO NATCHEZ...JUST
NORTH OF THE CWA BORDER. OCCASIONAL SHOWERS HAVE BEEN DEVELOPING
ALONG AND NORTH OF THE BOUNDARY THROUGHOUT THE NIGHT...AND
RECENTLY SOME ISOLATED SHOWERS HAVE ALSO FORMED WELL TO THE SOUTH
ACROSS SOUTHERN LOUISIANA.

00Z KLCH SOUNDING SHOWS CAPPING INVERSION IS MUCH STRONGER THAN
MODEL FORECAST SOUNDINGS HAVE RECENTLY INDICATED WITH 14C AT 750
MB. THIS APPEARS TO BE WHAT LED TO SUCH POOR MODEL PERFORMANCE
YESTERDAY NOT ONLY IN OUR OWN CWA BUT THE ENTIRE REGION...WITH
PARCELS UNABLE TO BREAK THROUGH THE CAP EVEN ALONG THE FRONTAL
BOUNDARY TO OUR NORTH. ALL RECENT MODEL GUIDANCE INDICATES COLD
FRONT WILL SLOWLY RETREAT NORTHWARD TODAY AS LOW PRESSURE
STRENGTHENS IN THE PLAINS STATES...KEEPING ANY PRECIP CHANCES
NORTH OF THE FORECAST AREA. THIS SEEMS REASONABLE DUE TO THE
STRENGTH OF CAPPING INVERSION DESPITE THE PROXIMITY OF FRONTAL
BOUNDARY TO OUR CWA BORDER. CURRENT ISOLATED SHOWER ACTIVITY DOES
NOT WARRANT A 20 POP...BUT WILL KEEP A CLOSE EYE ON RADAR TRENDS
WHILE MAINTAINING SILENT 10/14 POPS FOR TODAY. DRY FORECAST WILL
BE MAINTAINED THROUGH THE WEEKEND WITH ZONAL FLOW ALOFT AND MAIN
STORM TRACK WELL TO THE NORTH OF THE CWA. TEMPERATURE FORECAST
REMAINS ESSENTIALLY UNCHANGED...KEEPING BASICALLY A PERSISTENCE
FORECAST WITH BOTH HIGHS AND LOWS ABOVE MOS GUIDANCE AND
CONSIDERABLY ABOVE NORMAL FOR THIS TIME OF YEAR.

GFS HAS BEGUN TRENDING TOWARDS THE ECMWF FOR NEXT WEEK WHICH GIVES
HOPE FOR SOME RAINFALL...WITH A POWERFUL TROUGH SWINGING INTO THE
PLAINS STATES ON MONDAY AND A STRONG FROPA POSSIBLE BY MIDWEEK.
WOULD LIKE TO SEE MORE CONSISTENCY FROM BOTH MODELS BEFORE RAISING
POPS ANY FURTHER...AND WILL JUST SHOW SLIGHT CHANCE POPS BEGINNING
MONDAY THROUGH THE END OF THE FORECAST PERIOD FOR NOW.

MARINE...

MODERATE ONSHORE WINDS AND SEAS WILL CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK AS HIGH PRESSURE REMAINS SITUATED OVER THE SOUTHEAST
CONUS. INCREASE IN WINDS MAY WARRANT SCEC FLAGS BEGINNING TONIGHT
AND CONTINUING AT TIMES THROUGH NEXT WEEK...AND SCA CRITERIA MAY
BE REACHED ESPECIALLY EARLY NEXT WEEK.

FIRE WEATHER...

EXTREMELY DRY MONTH OF APRIL CONTINUES WITH ALL AREAS SEEING LESS
THAN AN INCH OF RAINFALL...AND MOST LOCATIONS SEEING LESS THAN A
TENTH OF AN INCH. WITH DROUGHT CONDITIONS PERSISTING SOIL MOISTURE
CONTINUES TO DECREASE WITH KEETCH BYRAM INDEX VALUES NOW RISING
ABOVE 600 IN SOME PARTS OF SOUTHEAST TEXAS. HOWEVER...RH VALUES
ARE EXPECTED TO REMAIN RELATIVELY HIGH THROUGHOUT THE FORECAST
PERIOD AS GULF MOISTURE CHARACTERIZED BY DEWPOINTS IN THE MID 60S
TO LOW 70S REMAINS IN PLACE. SOUTHERLY WINDS WILL BE RATHER GUSTY
DURING THE LATE MORNINGS AND AFTERNOONS FOR MUCH OF THE NEXT
WEEK...WHICH WILL AGGRAVATE THE ELEVATED FIRE DANGER CONDITIONS
BOTH DAYS. ALTHOUGH NO CRITICAL FIRE WEATHER DAYS ARE CURRENTLY
ANTICIPATED THIS FORECAST PERIOD...ELEVATED FIRE DANGER CONDITIONS
WILL CONTINUE ESPECIALLY ACROSS INTERIOR SOUTHEAST TEXAS AND WEST
CENTRAL LOUISIANA IN THE D4 DROUGHT ZONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  73  87  71  86 /  10   0   0   0   0
KBPT  87  73  87  72  87 /  10   0   0   0   0
KAEX  90  70  90  69  89 /  10   0   0   0   0
KLFT  88  74  88  72  87 /  10   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 21, 3:47 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 AM CDT THU APR 21 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
447 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL UPPER LEVEL TROUGH WILL MOVE INTO THE PLAINS STATES
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. SOME STORMS COULD BE
STRONG EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-221000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
447 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

05

In the hours before

Local storm report, Apr 21, 7:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
847 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     WILDFIRE         9 N PITKIN              31.07N 92.92W
04/16/2011                   VERNON             LA   PARK/FOREST SRVC

            THE WACO WILDFIRE BURNED 130 ACRES

&&

BRAZZELL

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Newton

When
April 21, 9:00 AM CST
Where
Newton forecast zone
Crop damage
$15,000
Reported by
Park/Forest Service

The Toledo Bend Wildfire burned 130 acres about 2 miles south-southeast of Toledo Bend Dam.

Wildfire, Jasper

When
April 22, 9:00 AM CST to April 24, 9:00 AM CST
Where
Jasper forecast zone
Crop damage
$40,000
Reported by
Park/Forest Service

The Bad Gate Wildfire burned 400 acres about 5 miles west of Gist.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296321, 296322.